Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Houston/Galveston, TX

April 29, 2017Chambers County, Harris County, Liberty County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 29, 2017, 6:56 AM CDT for Chambers County, Harris County, Liberty County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2017, 6:56 AM CDT (11:56 UTC)
Expired
Apr 29, 2017, 7:30 AM CDT
In force
34 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chambers County, TX, Harris County, TX, Liberty County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 7:10 AM CDTHAIL 1Baytown, TXLOCAL BROADCAST MEDIA RECEIVED A PICTURE REPORT OF 1 INCH HAIL IN BAYTOWN... HARRIS COUNTY.
Apr 29, 7:20 AM CDTHAIL 0.5Baytown, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4182 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS54 KHGX 291156
SVRHGX
TXC071-201-291-291230-
/O.NEW.KHGX.SV.W.0080.170429T1156Z-170429T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
656 AM CDT SAT APR 29 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chambers County in southeastern Texas...
  South central Liberty County in southeastern Texas...
  Southeastern Harris County in southeastern Texas...

* Until 730 AM CDT.

* At 656 AM CDT, a severe thunderstorm was located over La Porte,
  moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eastern Pasadena, Baytown, La Porte, Deer Park, Seabrook, Beach
  City, Channelview, Highlands, Barrett, Cloverleaf, northern Clear
  Lake, Crosby, Mont Belvieu, Taylor Lake Village, El Lago,
  Shoreacres, Old River-Winfree, Cove, Morgan's Point and eastern
  Houston Ship Channel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2954 9497 2961 9514 2999 9519 2997 9470
TIME...MOT...LOC 1156Z 200DEG 37KT 2968 9505 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
450 
WWUS54 KHGX 291207
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
707 AM CDT SAT APR 29 2017

TXC071-201-291-291230-
/O.CON.KHGX.SV.W.0080.000000T0000Z-170429T1230Z/
Chambers TX-Liberty TX-Harris TX-
707 AM CDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR NORTHWESTERN CHAMBERS...SOUTH CENTRAL LIBERTY AND EAST CENTRAL
HARRIS COUNTIES...

At 707 AM CDT, a severe thunderstorm was located over southwestern
Baytown, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Baytown, Deer Park, Beach City, Highlands, Channelview, Barrett,
Crosby, Mont Belvieu, Old River-Winfree, Cove, Morgan's Point, Lake
Houston Dam, Lake Houston, eastern Houston Ship Channel, San Jacinto
State Park, Sheldon and eastern Atascocita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2959 9494 2970 9512 2999 9519 2997 9470
TIME...MOT...LOC 1207Z 207DEG 32KT 2973 9498 

HAIL...1.50IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:52 AM CDT, 4 minutes earlier.

Area forecast discussion, Apr 29, 6:52 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
652 AM CDT Sat Apr 29 2017

.AVIATION...
One addemdum to the aviation discussion. A weak upper level
shortwave was generating isolated thunder. Added to KHOU and may
need to amend for KIAH as well. Should affect the area for the
next hour or so.

40

&&

.PREV DISCUSSION... /ISSUED 640 AM CDT Sat Apr 29 2017/

AVIATION...
Main items of discussion for the first 24 hours are winds and MVFR
conditions. Low-level wind shear is likely especially along the
coast and from KCXO to KCLL and KUTS through mid morning. At the
surface winds were already gusting from 25 to 30 knots at some
locations. As the day wears on, do expect the winds to slowly
diminish. Isolated showers should also become more prevalent under
the capping inversion during the mid and late afternoon.

Tonight the main issues will be the activity ahead of and after
the frontal passage. MVFR conditions should persist ahead of the
front. Although winds should diminish ahead of the frontal
passage, guidance was keeping values up. Would not be surprised if
the wind speeds did actually lose the gusts except for probably
close to and along the coast. The Texas Tech and HRRR models were
showing a more plausible solution for storms develop along and
ahead of the cold front. Went with a two to three hour window for
storms. VFR conditions should develop behind the front though rain
will continue to be possible. Frontal timing according to a blend
of the HRRR, NAM12 and mos guidance.

40

PREV DISCUSSION... /ISSUED 414 AM CDT Sat Apr 29 2017/

DISCUSSION...
Another very warm start to the day with temps at 3 AM in the upper
70's. At 3 AM, an area of low pressure was located near Ozona with
a pre-frontal trough extending from Ardmore Ok to San Angelo. A
cold front extended from about Ft Smith AR to to OKC to just east
of Midland. The pressure gradient is tight and further tightening
is expected this morning. Winds will increase this morning
especially along the coast and have issued a Wind Advisory for
today for mainly the coast and a few inland counties over the
west. Low level moisture will increase today on strong SSE winds
beneath a stout capping inversion. Some streamer showers will be
possible today beneath the cap as the low level jet nudges east.
850 temps remain very warm but additional cloud cover and mixing
from the strong winds support slightly cooler temperatures than
yesterday. Will maintain the Coastal Flood Advisory as strong
winds are expected to producer tide levels 1.5 to 2.0 feet above
predicted levels. Still expecting some minor flooding along the
Bolivar Peninsula this morning.

A cold front will approach the area this evening and cross the
region overnight. SPC continues to outlook the region in Slight to
Enhanced Risk. CAPE values remain over 3500 J/Kg, PW's creep up to
around 1.90 inches and lapse rates look steep so the outlook is
reasonable. So what could go wrong? A strong capping inversion is
in place through 03z and global models show this feature just
magically vanishing as the front approaches. Not sure this is
reasonable considering how strong the cap is. Short term guidance
is looking more and more benign so confidence in severe weather is
waning. Best chance for strong storms looks to be over the
northern half of the CWA with some showers/iso thunderstorms over
the south as the front moves through. The primary severe weather
hazard for the northern half of the region will be damaging wind
gusts and possibly large hail. Timing as of now, the College
Station area between 10 PM and 1 AM, the Houston area between
midnight and 3 AM, and Galveston between 3 AM and 6 AM. Might have
a few trailing showers early Sunday morning but skies are
expected to clear by noon with abundant sunshine in the afternoon
with cooler and drier conditions. For late April, Sunday afternoon
is looking fantastic. Monday is also looking nice as weak high
pressure drifts across SE TX and then east of the area by Monday
night.

Temperatures warm up quickly and humidity will return on Tuesday
as onshore winds redevelop. PW values increase to 1.4-1.5 inches
on Tuesday night as a weak upper level trough approaches west
Texas. Will probably start getting some showers developing Tuesday
night as the trough nears. Wednesday is looking rather
interesting as several disturbances move across the area. CAPE
values on Wednesday exceed 4000 J/Kg and LI values are -12 with
steep lapse rates in place. Fcst soundings show significantly less
capping on Wednesday than the storms expected tonight. A cold
front will then cross SE late in the day or Wednesday night
ending the rain threat and ushering in some great spring weather
for the end of the week. Sunny and dry conditions are expected
Thursday afternoon through Saturday with seasonal temperatures. 43

MARINE...
The models are increasing the winds to 25 to 30 knots over most
areas by sunrise. Gusts to gale should be common over the Gulf
waters and the strong onshore winds should persist into this
evening. The winds will diminish for at least a few hours around
midnight ahead of the cold front. Advisory winds will return as
strong offshore winds develop behind the front. These will diminish
by midday Sunday. Will continue the small craft advisory for today
through Sunday.

The seas have begun to respond and were already near 6 to 8 feet at
the buoys. Tides were also responding and were already 1 foot above
the astronomically predicted levels. Because of the combination of
wave run-up, rough surf, and tide levels predicted to reach to
between 3.5 and 4.1 feet, will continue the coastal flood advisory
that was issued earlier Friday evening.

One more item to consider for today is the possibility of patchy sea
fog. Platforms off of the coast and the land observing sites on the
immediate coast have shown some light fog. With the dewpoints in the
70s moving over water temperatures of 75 to 76, would expect some
development. However, do not think dense sea fog formation is likely
at this time given the strong winds in place and the short fetch
over the cooler coastal waters.

Another bout of strong winds and high seas are expected during the
mid week period. Another cold front is expected to move off of the
coast and advisory conditions are likely following this front
Wednesday night or Thursday morning.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      88  58  73  51  82 /  40  80  10  10   0
Houston (IAH)              86  63  76  55  83 /  40  80  20  10   0
Galveston (GLS)            82  69  77  67  80 /  30  80  40  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 4 PM CDT this afternoon for the following
     zones: Austin...Brazoria...Chambers...Colorado...Fort
     Bend...Galveston...Jackson...Matagorda...Wharton.

     Coastal Flood Advisory until noon CDT today for the following
     zones: Brazoria...Chambers...Galveston...Matagorda.

GM...Small Craft Advisory until 2 PM CDT Sunday for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay...Matagorda Bay...Waters
     from Freeport to the Matagorda Ship Channel from 20 to 60
     NM...Waters from High Island to Freeport from 20 to 60 NM.

&&

Discussion...43
Aviation/Marine...40
Hazardous weather outlook, Apr 29, 4:27 AM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
427 AM CDT Sat Apr 29 2017

TXZ163-164-176>179-195>200-210>213-226-227-300930-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
427 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A strong upper level storm system coupled with a surface cold
front will produce showers and thunderstorms tonight. The best
chance for storms to move across Southeast Texas is between 9 PM
and 5 AM. Some of the storms could become strong to severe with
damaging winds and large hail. The storms will end very early
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another storm system will approach the region on Wednesday. Some
of the storms could again be strong to severe with damaging winds
and large hail.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Emergency managers and storm spotters should prepare for possible
activation Saturday night.

TXZ214-235>238-300930-
Brazoria-Chambers-Galveston-Jackson-Matagorda-
427 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A long southerly fetch will produce elevated tide levels along the
coast this morning. Tide levels could rise to between 3.4 and 3.8
feet by Saturday morning and coastal flooding will be possible. A
Coastal Flood Advisory is in effect through mid afternoon.
Beachgoers should be prepared for rough seas and strong rip
currents through the weekend. Strong south winds will persist
today and sustained winds of 25 mph are expected. A Wind Advisory
is in effect through the afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another storm system will approach the region on Wednesday. Some
of the storms could again be strong to severe with damaging winds
and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-300930-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
427 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Strong southerly winds will persist today decreasing tonight as a
cold front nears the coast. Winds may gust to gale force at times.
An abrupt wind shift to the north is expected in the wake of the
front on Sunday. A line of strong storms will accompany the cold
front very early Sunday morning. A Small Craft Advisory is in
effect for the coastal waters through Sunday afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 29, 6:51 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
651 AM CDT SAT APR 29 2017

TXZ213-214-238-291230-
Chambers TX-Galveston TX-Harris TX-
651 AM CDT SAT APR 29 2017

...SPECIAL WEATHER STATEMENT...

At 651 AM CDT, Doppler radar was tracking a strong thunderstorm over
Taylor Lake Village, or near Seabrook, moving north at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Southeastern Pasadena, northeastern League City, Baytown, La Porte,
Deer Park, Seabrook, Webster, Beach City, Kemah, Clear Lake,
Highlands, Barrett, Channelview, eastern South Belt / Ellington,
Nassau Bay, southern Mont Belvieu, Taylor Lake Village, El Lago,
Shoreacres and Clear Lake Shores.

LAT...LON 2950 9495 2954 9517 2990 9509 2981 9472
TIME...MOT...LOC 1151Z 198DEG 19KT 2961 9505

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:18 PM CDTCoastal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Matagorda15 hr
Apr 29, 3:43 AM CDTWind AdvisoryHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 5 more12 hr
Apr 29, 6:51 AM CDTSpecial Weather StatementHGXChambers39 min
Apr 29, 6:59 AM CDTSpecial Marine WarningHGX31 min
Apr 29, 7:27 AM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty48 min
Apr 29, 8:14 AM CDTSevere Thunderstorm WarningHGXLiberty31 min
Apr 29, 8:32 AM CDTSpecial Weather StatementHGXPolk58 min
Apr 29, 3:48 PM CDTCoastal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Matagorda15 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.